Alabama, 2022Flash Flooding in Alabama, February 23, 2022
February 23, 2022 · NWS BMX · 5 events in 5 counties and zones
A line of thunderstorms ahead of a slow moving cold front produced periods of heavy rainfall over a several period over the northwest portions of central Alabama. Rainfall totals averaged 2-3 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms ahead of a slow moving cold front produced periods of heavy rainfall over a several period over the northwest portions of central Alabama. Rainfall totals averaged 2-3 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 22, 10:58 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Feb 22, 10:58 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1058 PM CST Tue Feb 22 2022
.UPDATE...
For Short Term and 06Z Aviation.
&&
.SHORT TERM...
/Updated at 1056 PM CST Tue Feb 22 2022/
Instability has waned and will cancel the Tornado Watch here
shortly.
As the boundary sinks southward, the potential heavy rainfall
increases. Some areas may receive multiple storms or training. An
additional 1 to 2 inches, with locally higher amounts, are
possible. These areas have received 2 to 4 inches of rain the past
several days. Heavy rain on already saturated ground may cause
some flash flooding.
75
Previous short-term discussion:
/Updated at 1123 AM CST Tue Feb 22 2022/
A frontal boundary will continue to move to the south and east
through the afternoon and overnight tonight...with plenty of
southerly low level flow bringing warm air and moisture advection
to the state. Light showers will develop ahead of this line
through the early afternoon...with stronger showers and
thunderstorms possible this evening into the overnight hours.
Although the strongest instabilities will be during the day and
early afternoon...values between 1200 and 1600 J/kg could still be
possible by the late evening...beginning between 6 and 8 pm. Low
level shear will be around 30 - 40 kts...with winds at the lowest
level from the south southeast...quickly transitioning to winds
out of the west in the mid levels. With a slightly curved
hodograph and LI values around -6...would expect strong to severe
storms to develop in the evening hours when the best shear is in
place to support strong storm development. These scattered
thunderstorms will be moving quickly...with steering winds between
40 and 50 kts. There could be tornado development with so much
shear. There could also be damaging straight line winds with a
strong wind profile allowing not only fast storm motion (allowing
for damaging winds)...but also any storms pulling stronger winds
to the surface.
The greatest area of concern is going to be west of I65 and north
of I59...closer to the front and still under the strongest
dynamics. As the front approaches...these scattered storms will
develop into more of a linear structure and blend more in the line
along the front. Thunderstorms within this line will be moving
quickly to the northeast...but the line as a whole will move
slowly to the south and east.
PW values are going to be just shy of Max Average for this time of
year...meaning there is plenty of moisture available for these
storms to use and there will be a lot of rain falling in a very
short amount of time. Amounts of around 2 inches or more could be
possible within the evening to overnight time frame in the far
northwestern counties...but also in areas that receive the
strongest thunderstorms. Flooding is a concern with strong storms
moving through the evening...followed quickly by that line of
showers and thunderstorms along the front slowly moving to the
south and east.
A Flood Watch will remain in effect through tomorrow morning to
account for the flooding possible with the activity tonight.
The frontal boundary will slow by mid morning Wednesday...with
strength quickly leaving the system. Thunderstorms that make it
through the night will diminish into weak showers by the early
morning...with only scattered very light showers possible through
the early afternoon across the area.
Highs today will be in the lower 70's to lower 80's with that low
level southerly flow dominating the flow for today.
Overnight...low temperatures will be in the upper 50's to lower
60's...with high temperatures tomorrow in the lower 60's to upper
80's again. Flow behind the front will be out of the
northwest...but with the system weakening over the area...robust
northwest flow won't have a chance to establish colder air over
the area and the southerly warm flow will remain the dominant
direction Wednesday.
24
.LONG TERM...
/Updated at 0212 PM CST Tue Feb 22 2022/
Thursday through Sunday.
Upper ridging over the Central Gulf Coast Thursday and Thursday
evening should keep the showers to the north and west of Central
Alabama. The stalled out surface front over the area will shift
northward on Thursday as a warm front and southerly flow will
produce afternoon temperatures in the upper 70s to lower 80s. A
cold front will approach northwest Alabama late Thursday night and
bring a band of showers and possibly a few thunderstorms into
Alabama into north Alabama. The activity will generally weaken on
Friday as the upper level support pulls away. Mostly cloudy with
cooler temperatures over the weekend. Zonal flow aloft combined
with a northern stream short wave trof will bring a wide swath of
rain into Alabama Saturday night and Sunday, and higher rain
chances will likely be needed if this trend continues.
58/rose
Previous long-term discussion:
/Updated at 0340 AM CST Tue Feb 22 2022/
Wednesday through Friday.
Broad mid/upper-level ridging is expected to remain situated to our
south across the Gulf of Mexico and western Caribbean. Low-level
ridging and the associated surface high pressure system is better
felt across the western Atlantic & Bahamas. This will continue to
foster presence of southwesterly flow aloft across the lower
Mississippi River Valley and the Deep South Wednesday night along
with rising heights and a retreating warm front. Thereafter, a
shortwave trough is progged to eject across the Plains toward the
Mid/Upper Mississippi River Valley on Thursday. This will promote
cyclogenesis to our southwest on Thursday morning, and this low
pressure system should propagate northeastward along a quasi-
stationary frontal boundary positioned from near the ArkLaTex to the
TN Valley area into Thursday afternoon. Best rain chances through
this period will remain to our northwest as a result, and most
places likely stay warm and dry on Thursday. The shortwave should
near the Ohio Valley/Great Lakes regions Thursday night. By then,
the trailing/accelerating cold front is forecast to move across the
Deep South along with a corridor of rain showers, and perhaps a few
thunderstorms. This activity will should move across the forecast
area throughout Friday morning with much cooler, drier air following
behind from the northwest. Departing dynamics aloft and frontolysis
will lead to a gradual decline of rain coverage/intensity into
Friday afternoon.
Saturday and Sunday.
A more westerly flow regime is progged to stretch across the
south/southeast CONUS by this weekend with a broad footprint of high
pressure encompassing much of the central CONUS. Dry, northerly
surface winds are expected on Saturday with cool diurnal
temperatures as a result. However, most operational models depict an
elongated zone of shear vorticity stretched from the Northeast
toward the High Plains on Saturday, with a positively tilted
shortwave positioned at the end. This perturbation is progged to
advance east late Saturday and into Sunday which would favor
isentropic ascent and light rain chances across the antecedent cool
air mass across the Deep South.
40/Sizemore
&&
.AVIATION...
06Z TAF Discussion.
A strong cold front was still back in northern Mississippi at this
writing. The pre-frontal convective band was still north of the
northern terminals and slightly slower than previously thought.
There will be embedded thunderstorms in the activity as it slowly
moves southward, but overall, thunder chances will decrease
overnight and have and precipitation mentioned as showers for now.
Overall theme of the terminal forecast remains the same, low
clouds develop at all locations while rain chances increase for
the north. Northern sites will see ceilings lower to IFR/LIFR by
12z. Vis reductions will be mainly with the front, cooler air, and
rain. The southern sites will experience the IFR/LIFR also by 12z.
These ceilings develop due to southerly flow and lift south of the
front. The rain chances go down as we progress through the day.
Ceilings lift south while MVFR ceilings hold on north for a good
part of the day. Winds start off south southwest with all
locations south of the front. The winds will mainly be around
10kts with a few gusts to near 20kts at times. Winds decrease to
5-10kts in the day time south southwest, becoming light northwest
at a few northern sites.
75
&&
.FIRE WEATHER...
Brisk southerly winds overnight with 20 ft winds 7-10 mph. A cold
front will enter northwest Alabama around midnight and stall out
between I-20 and I-85 on Wednesday. Thunderstorms with locally
heavy rainfall will proceed the frontal passage, mainly impacting
areas along and north of I-20.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 58 68 52 76 49 / 80 70 20 10 40
Anniston 61 69 57 77 55 / 40 70 10 0 30
Birmingham 59 68 55 77 52 / 70 60 10 10 50
Tuscaloosa 60 67 55 78 50 / 70 60 20 10 60
Calera 60 69 57 78 55 / 40 60 10 0 40
Auburn 62 75 60 78 59 / 10 30 20 0 0
Montgomery 66 80 62 82 60 / 10 20 20 0 10
Troy 65 81 61 81 62 / 10 20 10 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch through Wednesday morning for the following
counties: Blount...Fayette...Lamar...Marion...Walker...Winston.
&&
Hazardous weather outlook, Feb 22, 11:20 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1120 PM CST Tue Feb 22 2022
ALZ011>015-017>050-240830-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1120 PM CST Tue Feb 22 2022
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Showers and thunderstorms will produce periods of heavy rainfall
across northwest portions of Central Alabama overnight. This may
result in localized flash flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Minor flooding is forecast along the Tombigbee River and portions of
the Black Warrior River Wednesday night through Sunday. Please see
the latest flood statements for more details.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
overnight.
In the hours before
Special weather statement, Feb 22, 6:40 PM CST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
640 PM CST Tue Feb 22 2022
ALZ011-012-230130-
Marion AL-Lamar AL-
640 PM CST Tue Feb 22 2022
...A strong thunderstorm will impact portions of northwestern Marion
and northwestern Lamar Counties through 730 PM CST...
At 639 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles west of Sulligent, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamilton, Hackleburg, Detroit, Weston, Henson Springs, Tessner,
Shottsville, Rankin Fite Airport, Byrd, Pine Springs, Bexar, Pigeye
and Marion County Public Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for northwestern
and west central Alabama.
&&
LAT...LON 3432 8817 3431 8772 3393 8807 3388 8823
TIME...MOT...LOC 0039Z 232DEG 46KT 3393 8828
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial weather statement, Feb 22, 9:15 PM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
915 PM CST Tue Feb 22 2022
ALZ011-230330-
Marion AL-
915 PM CST Tue Feb 22 2022
...A strong thunderstorm will impact portions of northwestern Marion
County through 930 PM CST...
At 915 PM CST, Doppler radar was tracking a strong thunderstorm near
Tremont, or 10 miles south of Red Bay, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shottsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for northwestern
Alabama.
&&
LAT...LON 3431 8799 3421 8819 3432 8818 3432 8817
TIME...MOT...LOC 0315Z 250DEG 38KT 3429 8816
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial weather statement, Feb 22, 9:36 PM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
936 PM CST Tue Feb 22 2022
ALZ011-230415-
Marion AL-
936 PM CST Tue Feb 22 2022
...A strong thunderstorm will impact portions of northeastern Marion
County through 1015 PM CST...
At 936 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hackleburg, or 13 miles north of Hamilton, moving
east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hackleburg, Bear Creek, Pigeye, Tessner and Upper Bear Creek
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until midnight CST for northwestern
Alabama.
&&
LAT...LON 3431 8764 3430 8763 3423 8764 3425 8802
3432 8801
TIME...MOT...LOC 0336Z 261DEG 35KT 3433 8794
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
89^GSatterwhiteFlash Flood, Marion
- When
- February 23, 12:30 AM CST to 3:30 AM CST
- Where
- Marion County, 2.44 mi W of Bexar to 1.97 mi SW of Barnesville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 34.174, -88.192
Whitley Creek out of its banks and flooded County Road 98. Road impassable.
Flash Flood, Winston
- When
- February 23, 12:30 AM CST to 3:30 AM CST
- Where
- Winston County, 2.31 mi WNW of Haleyville Posey Arp to 5.73 mi ENE of Upshaw
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 34.298, -87.634
Several bridges flooded due to creeks out of their banks. County Road 15 underwater at Berry Creek. County Road 54 washed out at Quarter Creek.
Flash Flood, Lamar
- When
- February 23, 1:00 AM CST to 4:00 AM CST
- Where
- Lamar County, 2.56 mi NW of Detroit to 8.88 mi W of Fernbank
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.054, -88.204
Multiple roads in the city of Sulligent impassable due to flooding.
Flash Flood, Fayette
- When
- February 23, 1:30 AM CST to 4:30 AM CST
- Where
- Fayette County, 3.82 mi SSW of Belk to 1.53 mi NNW of Bluff
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 33.596, -87.944
Water several feet deep overflowing County Road 81 east of the city of Fayette.
Flash Flood, Walker
- When
- February 23, 1:30 AM CST to 4:30 AM CST
- Where
- Walker County, 3.18 mi W of Carona to 2.35 mi SSE of Carbon Hill
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.695, -87.525
Multiple roads flooded and impassable in the city of Jasper. All four lanes of Highway 118 closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Arizona, February 23 to 24, 20221 death · $150,000 · 58 kt wind · 6 events
- Winter Weather in Kentucky, February 23 to 24, 20221 death · 5 injured · 22 events
- Ice Storm and Winter Storm in Tennessee, February 23 to 24, 20221 death · 15 events
- Winter Storm and Winter Weather in Missouri, February 23 to 24, 20229 injured · 34 events
- Winter Storm and Winter Weather in Arkansas, February 23 to 24, 202246 events
- Winter Storm and Winter Weather in Illinois, February 23 to 24, 2022$25,000 · 19 events
- Winter Storm in Oklahoma, February 23, 202234 events
- Winter Storm and Winter Weather in Missouri, February 23 to 24, 2022$25,000 · 11 events
- Flash Flooding and Flooding in Tennessee, February 23 to 24, 202222 events
- Winter Storm in Oklahoma, February 23 to 24, 202222 events
- Ice Storm and Winter Storm in Arkansas, February 23 to 24, 20229 events
- Winter Storm in Texas, February 23 to 24, 20228 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008885, 1008886, 1008887, 1008889, 1008890.